Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 17, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 29, 2003, 11:40 PM CDT for Archer County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2003, 11:40 PM CDT (04:40 UTC)
- Expired
- Aug 30, 2003, 2:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Archer County, TX
The radar
The Altus AFB radar (KFDR), 92 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 4.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2193 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 300442 FFWOKC TXC009-300730- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 1140 PM CDT FRI AUG 29 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... ARCHER COUNTY IN NORTHERN TEXAS * UNTIL 230 AM CDT * AT 1140 PM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS FALLING OVER EASTERN AND SOUTHERN PORTIONS OF ARCHER COUNTY... INCLUDING THE ARCHER CITY AREA. RADAR ESTIMATES OF RAINFALL INDICATE THAT 3 TO 5 INCHES OF RAIN HAS FALLEN BETWEEN ARCHER CITY AND WINDTHORST... AS WELL AS TO THE WEST AND SOUTHWEST OF ARCHER CITY. WATER WAS REPORTED TO BE RUNNING OVER FARM ROAD 210 WEST OF ARCHER CITY. ADDITIONAL HEAVY RAINFALL WAS CONTINUING ACROSS THE AREA. * LOCATIONS IN THE WARNING INCLUDE ARCHER CITY AND WINDTHORST. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AND FARM LAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE VEHICLES INTO AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3339 9884 3348 9850 3382 9840 3378 9876 $$ CJS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 9:50 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 29, 9:50 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 950 PM CDT FRI AUG 29 2003 WILL KEEP THE FLOOD WATCH GOING FOR ALL THE CWA. EVENING ANALYSIS CONTINUES TO SHOW A VERY MOIST... AND RELATIVELY UNCAPPED... AIRMASS ACROSS THE REGION. THE 700 MB TROUGH LOCATED ACROSS FAR SOUTHERN KANSAS WILL DRIFT ONLY SLOWLY SOUTH OVERNIGHT. MEANWHILE... SEVERAL WEAK UPPER LEVEL WAVES EMBEDDED IN THE SOUTHWESTERLY FLOW AT 500 MB WILL CONTINUE TO PROVIDE WEAK LIFT. ALTHOUGH 850 MB FLOW INTO THE REGION WAS FAIRLY LIGHT... ETA SUGGESTS THERE COULD BE A LITTLE MORE STRENGTHENING DURING THE NIGHT... WITH THE EVENING ANALYSIS INDICATING THAT THE BETTER CONVERGENCE WILL LIKELY OCCUR OVER SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. WEAK FLOW ALOFT WILL RESULT IN SLOW STORM MOTIONS... AND A POTENTIAL FOR LOCALLY HEAVY RAINFALL. FCSTID = 32 556 PM CDT FRI AUG 29 2003 WILL EXPAND FLOOD WATCH TO INCLUDE ALL OF OUR CWA. ALTHOUGH SOMEWHAT STRONGER SYNOPTIC SCALE FORCING EVIDENT OVER THE NORTH... WE ARE GETTING A SIGNIFICANT LOW LEVEL BOUNDARY SETTING UP ACROSS THE SOUTH. WITH SLOW STORM MOVEMENT... AND PCPTBL WATER EXPECTED TO BE NEAR 2 INCHES... POTENTIAL FOR HEAVY RAIN WILL EXIST ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS AS WELL. FCSTID = 32 350 PM CDT FRI AUG 29 2003 HAVE ISSUED FLOOD WATCH FOR TONIGHT AND SATURDAY FOR LARGE PART OF CWA GENERALLY NORTHWEST OF I-44 CORRIDOR. WITH ABUNDANT MOISTURE IN PLACE AND VERY IMPRESSIVE RAINFALL TOTALS FROM LOCATIONS NORTH AND EAST OF AREA...POTENTIAL IS THERE FOR SIMILAR AMOUNTS ACROSS FLOOD WATCH AREA TONIGHT AND SATURDAY. AS MAIN SYNOPTIC FRONT ACROSS KANSAS CONTINUES TO PUSH SOUTH TONIGHT... HEAVY RAINFALL POTENTIAL WILL INCREASE ACROSS NORTHERN AND WESTERN PARTS OF CWA WITH MAINLY CHANCE POPS ACROSS SOUTHEAST OKLAHOMA. WILL GRADUALLY SHIFT HEAVY RAIN/HIGHER POPS FARTHER SOUTH FOR SATURDAY INTO SATURDAY NIGHT AS FRONT CONTINUE TO SHIFT SOUTHEAST AND SURFACE RIDGE BUILDS INTO WESTERN PARTS OF FA. APPEAR THAT HEAVY RAIN POTENTIAL WILL CONTINUE INTO SATURDAY NIGHT SUNDAY MORNING...ESPECIALLY IF ETA FORECAST IS MORE CORRECT. AS MAIN BOUNDARY AND FORCING SHIFTS EAST AND SOUTH OF AREA SUNDAY INTO MONDAY SO WILL CHANCE OF RAIN SO WILL CONTINUE WITH CHANCE/SLIGHT CHANCE POPS ON SUNDAY. WILL SEE A GRADUALLY RETURN TO WARMER TEMPS AND DRY WEATHER NEXT WEEK AS UPPER RIDGE BUILDS ACROSS WESTERN PART OF US. OKC 71 81 65 78 / 90 80 60 40 HBR 71 77 62 79 / 90 60 40 30 SPS 73 82 64 80 / 90 80 60 30 GAG 67 78 58 76 / 90 60 40 30 PNC 69 79 64 78 / 90 80 60 30 DUA 72 85 69 80 / 40 80 60 40 FORECAST ID = 06 .OUN... OK...FLOOD WATCH TONIGHT AND SATURDAY...OKZ004>048-050>052 TX...FLOOD WATCH TONIGHT AND SATURDAY...TXZ083>090
Hazardous weather outlook, Aug 29, 12:04 PM CDT, 11 hours 36 minutes before
OKZ004>048-050>052-TXZ083>090-301200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1204 PM CDT FRI AUG 29 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED TO NUMEROUS THUNDERSTORMS THAT DEVELOPED THIS MORNING WILL
CONTINUE TO AFFECT PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS...WITH
ADDITIONAL THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING WITH WIDESPREAD COVERAGE OF RAIN AND THUNDERSTORMS EXPECTED
OVERNIGHT TONIGHT. NO SEVERE THUNDERSTORMS ARE EXPECTED.
DISCUSSION...
MORNING THUNDERSTORM ACTIVITY IS EXPECTED TO GRADUALLY DECREASE IN
AREAL COVERAGE EARLY THIS AFTERNOON ACROSS SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS...WITH ADDITIONAL DEVELOPMENT EXPECTED THIS
AFTERNOON. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT THIS
AFTERNOON. MEANWHILE...A COLD FRONT OVER NORTHERN KANSAS THIS
MORNING WILL MOVE SOUTHWARD INTO NORTHERN OKLAHOMA THIS
EVENING...WITH ADDITIONAL THUNDERSTORMS EXPECTED TO DEVELOP ALONG
THE FRONT. AS THE FRONT MOVES SOUTHWARD OVERNIGHT...A DEVELOPING LOW
LEVEL JET WILL AID IN THE DEVELOPMENT OF WIDESPREAD THUNDERSTORM
ACTIVITY ALONG AND NORTH OF THE SURFACE FRONT. THE THREAT FOR HEAVY
RAINFALL WILL CONTINUE TO INCREASE OVERNIGHT...WITH THE MOST LIKELY
AREAS TO RECEIVE HEAVY RAINFALL ALONG AND JUST NORTH OF THE
INTERSTATE 44 CORRIDOR. DUE TO THE HEAVY RAINFALL...LOCALIZED
FLOODING WILL BE POSSIBLE IN SOME AREAS TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY AUGUST 30.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE SATURDAY
AND SATURDAY NIGHT ACROSS MUCH OF OKLAHOMA AND NORTH TEXAS... WITH
ACTIVITY DECREASING FROM NORTHWEST TO SOUTHEAST LATER SATURDAY NIGHT
AND SUNDAY. A FEW STORMS MAY REACH MINIMAL SEVERE LEVELS... BUT THE
PRIMARY THREAT WILL LIKELY BE HEAVY RAINFALL AS ABUNDANT MOISTURE
AVAILABILITY AND RELATIVELY WEAK MID-LEVEL FLOW EXPECTED. HEAVY
RAINFALL EXPECTED THROUGHOUT THE WEEKEND COULD CAUSE RIVER AND FLASH
FLOODING PROBLEMS IN SOME AREAS. DRY WEATHER IS EXPECTED FROM LATER
ON SUNDAY THROUGH MID-WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.In the hours before
Special weather statement, Aug 29, 7:44 PM CDT, 3 hours 56 minutes before
TXZ084-300100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 744 PM CDT FRI AUG 29 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF THALIA AT 744 PM CDT...MOVING SLOWLY NORTHWARD. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. MARBLE TO DIME SIZE HAIL...40 TO 50 MPH WINDS...TORRENTIAL RAIN...AND NEARLY CONTINUOUS LIGHTNING CAN BE EXPECTED WITH THIS STORM. PEOPLE IN FOARD COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Aug 29, 8:20 PM CDT, 3 hours 20 minutes before
OKZ019-300135- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE NORMAN OK 820 PM CDT FRI AUG 29 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED NEAR CRESCENT AT 820 PM CDT...MOVING EAST NORTHEAST AT 10 MPH. THE STORM COULD PRODUCE BRIEF WIND GUSTS TO NEAR 40 MPH... SMALL HAIL... AND HEAVY RAIN. THE STORM WILL AFFECT THE INTERSTATE 35 CORRIDOR IN LOGAN COUNTY CJS
Special weather statement, Aug 29, 8:20 PM CDT, 3 hours 20 minutes before
OKZ019-300135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 820 PM CDT FRI AUG 29 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOGAN COUNTY. A STRONG THUNDERSTORM WAS LOCATED NEAR CRESCENT CITY AT 820 PM CDT...MOVING EAST NORTHEAST AT 10 MPH. THE STORM COULD PRODUCE BRIEF WIND GUSTS TO NEAR 40 MPH... SMALL HAIL... AND HEAVY RAIN. THE STORM WILL AFFECT THE INTERSTATE 35 CORRIDOR IN LOGAN COUNTY CJS
Special weather statement, Aug 29, 8:35 PM CDT, 3 hours 5 minutes before
OKZ036-300150- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 835 PM CDT FRI AUG 29 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER MARTHA AT 835 PM CDT...MOVING NORTH AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. 40 TO 50 MPH WINDS...SMALL HAIL...TORRENTIAL RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED AT THIS TIME. PEOPLE IN JACKSON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Aug 29, 8:57 PM CDT, 2 hours 43 minutes before
OKZ038-300215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 857 PM CDT FRI AUG 29 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF FAXON AT 857 PM CDT...MOVING NORTHEAST AT 10 MPH. 40 TO 50 MPH WINDS...SMALL HAIL...TORRENTIAL RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING...CAN BE EXPECTED WITH THIS STORM. PEOPLE IN COMANCHE COUNTY...INCLUDING THE CITY OF LAWTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Special weather statement, Aug 29, 9:59 PM CDT, 1 hour 41 minutes before
TXZ089-300315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 959 PM CDT FRI AUG 29 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF ARCHER CITY AT 959 PM CDT...MOVING NORTH AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN ARCHER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JAMES
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.